Iowa, 2024

Hail in Iowa, April 30, 2024

April 30, 2024 · NWS FSD · 6 events in 2 counties and zones

A cold front pushed through a modestly unstable environment with MLCAPE up to 1500 J/kg. However, weak mid-level flow resulted in small hodographs and lesser shear, which limited storm organization and resulted in only a little marginally severe hail in a crowded storm environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A cold front pushed through a modestly unstable environment with MLCAPE up to 1500 J/kg. However, weak mid-level flow resulted in small hodographs and lesser shear, which limited storm organization and resulted in only a little marginally severe hail in a crowded storm environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 2:04 PM CST, 52 minutes earlier. Its key messages:

  • Strong to severe storms remain on track for this afternoon. Large hail from quarter/half dollar size is expected for most of the area. The largest hail, up to 2 inches in diameter, remains possible across the highway-20 corridor. Damaging winds to 70 mph and an isolated chance for a tornado will continue for the entire area through this evening. Brief heavy rain is also possible which could result in minor flooding.
  • A Tornado Watch is in effect for Dakota, Woodbury, and Ida counties until 10 pm this evening.
  • A second round of additional rainfall is possible Wednesday night where rainfall amounts may exceed a half an inch of rain. Locations south of I-90 have a 50-80% chance for receiving rainfall totals greater then a half an inch.
  • Seasonal temperatures with highs into the 60s and 70s and lows down to the 40s will continue through the weekend. &&
Area forecast discussion, Apr 30, 2:04 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
304 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Strong to severe storms remain on track for this afternoon.
  Large hail from quarter/half dollar size is expected for most
  of the area. The largest hail, up to 2 inches in diameter,
  remains possible across the highway-20 corridor. Damaging
  winds to 70 mph and an isolated chance for a tornado will
  continue for the entire area through this evening. Brief heavy
  rain is also possible which could result in minor flooding.

- A Tornado Watch is in effect for Dakota, Woodbury, and Ida counties
  until 10 pm this evening.

- A second round of additional rainfall is possible Wednesday
  night where rainfall amounts may exceed a half an inch of
  rain. Locations south of I-90 have a 50-80% chance for
  receiving rainfall totals greater then a half an inch.

- Seasonal temperatures with highs into the 60s and 70s and lows
  down to the 40s will continue through the weekend. &&

.DISCUSSION...
Issued at 303 PM CDT Tue Apr 30 2024

Showers and storms have developed across the area early this
afternoon. Instability has been struggling a bit which has kept a
more limited severe storm threat early this afternoon. However,
current satellite shows some clearing ahead of the line which will
help to destabilize thermal profiles a bit more. This looks to allow
instability to increase up to around 1,000 J/kg of MLCAPE, highest
along and south of highway-20. This same area has the potential for
2 inch hail given the sufficient instability and shear in place.
North of this area, a line of storms has developed along I-29 and
will push east through the evening hours. Damaging winds up to 70
mph are expected along with large hail up to quarter to half dollar
size. An isolated tornado remains possible with the line as it
pushes through the forecast area. Aside from the severe component of
these storms, brief heavy rain is possible with any storm that
develops which could yield minor flooding. Storms will persist
through the afternoon hours before pushing east of the area this
evening. Isolated showers and storms are possible after the line of
storms passes through but these storms are not expected to be
severe. These additional showers and storms will diminish this
evening as instability runs out, leaving quiet conditions for the
overnight hours. Low temperatures will fall to 40s overnight.

Wednesday will be a mostly quiet day during the daylight hours.
Surface high pressure will slide through the area resulting in light
winds along with slightly cooler high temperatures up to the 60s.
Cloud cover will be building overhead throughout the day as the next
chance for rain arrives Wednesday evening. Another upper level wave
will push out of the Rockies and into the Northern Plains. The cold
front from Tuesday will reside well south of the area Wednesday
evening but will slowly push northwards through the night. While the
surface front will not reach the forecast area, the elevated front
at 850 mb will as warm air advection (WAA) strengthens in response
to a strengthening low level jet (LLJ). Moisture transport will
increase between 925-850 mb while precipitable water (PWAT) raise to
the 90th percentile of climatology per NAEFS ensemble. Soundings do
show elevated instability up to a few hundred J/kg. Given the
lacking instability, severe storms are not expected. Ensembles
continue to support heavier rainfall as the Euro and Canadian
ensembles have a broad 50-80% chance for exceeding a half an inch of
rain with the highest probabilities south of I-90. The GFS ensemble
is a bit of an outlier as it has its highest probabilities for
exceeding the same amount of QPF across the Nebraska, Iowa, and
Missouri border.

Any chance for rain will push east of the area on Thursday,
resulting in mainly dry and slightly cooler conditions with highs
warming to the upper 50s to mid 60s. The next chance for rain comes
on Friday as medium range guidance shows another shortwave trough
rotates into the Northern Plains. However, surface winds will be out
of the west/northwest which will keep drier low level air in place
and thus keep instability to a minimum. Ensembles do vary on
precipitation potential so have stuck with model blended PoPs as of
now. Outside of rain chances, high temperatures look to warm to the
60s with lows falling to the 40s.

The weekend looks to be mostly dry as upper level ridging prevails
across the Northern Plains. High temperatures will warm to the 60s
and 70s with lows only falling to the 40s and 50s. The next chance
for rain looks to come early next week as ensembles show another
upper wave ejecting into the Plains. Too much uncertainty resides
with the wave evolution regarding rain and storm chances. Again have
left model blended PoPs. Aside from rain chances, high temperatures
look to remain in the 70s for the new work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1231 PM CDT Tue Apr 30 2024

Current satellite shows scattered cloud cover mixed in with scattered
showers and storms across the area early this afternoon. Cloud bases
reside at VFR levels as of now but do expect expect that to change
quickly as strong to severe storms develop. These strong to severe
storms look to develop around 2 pm west of I-29 and race eastwards
through the rest of the afternoon hours. Large hail is expected as
storms initially form but storms will quickly grow into a line and
transition to a damaging wind threat. While ceilings have been kept
at VFR levels in all TAFs, even during storms, brief drops to
IFR/MVFR ceilings are possible. Winds will turn out of the northwest
as a cold front passes through the area while gusts strengthen up to
around 30 knots. Storms look to exit the area no later then 7 pm
this evening, allowing quiet conditions to return for the rest of
the TAF period. Winds will be waning through the evening hours
before going light and variable tomorrow morning to finish out the
TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...Meyers
Hazardous weather outlook, Apr 30, 3:21 AM CST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
421 AM CDT Tue Apr 30 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
421 AM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Two rounds of scattered thunderstorms are expected today as a cold
front moves through the area. The first round between 10 AM - 2 PM
is not expected to be severe, but can't rule out isolated quarter
sized hail. Second round of scattered thunderstorms are possible,
with a level 2 of 5 risk for severe weather primarily from 2 - 7 PM.
Large 2 inch hail and damaging wind gusts to 70 mph are the primary
threats, with a tornado and minor flooding from heavy downpours
being the secondary threats. Greatest risk (2/5) is for areas south
and east of a line from Marshall, MN to Salem, SD to Tyndall, SD,
with a lower risk (1/5) filling in the area from De Smet, SD to
Mitchell, SD and down to Lake Andes, SD.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms are expected Wednesday
afternoon continuing into Thursday. While severe weather is not
anticipated, minor/isolated flooding issues are possible.

.SPOTTER INFORMATION STATEMENT...

The radar

The Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Plymouth

When
April 30, 2:56 PM CST to 2:58 PM CST
Where
Plymouth County, 2.94 mi NNW of Remsen
Measured
0.75 in hail
Reported by
Public
Coordinates
42.860, -96.000

Hail, Plymouth

When
April 30, 3:00 PM CST to 3:02 PM CST
Where
Plymouth County, 4.28 mi NE of Remsen
Measured
0.75 in hail
Reported by
Public
Coordinates
42.870, -95.930

Hail, Plymouth

When
April 30, 3:02 PM CST to 3:03 PM CST
Where
Plymouth County, 4.5 mi NE of Remsen
Measured
0.88 in hail
Reported by
Public
Coordinates
42.860, -95.910

Hail, Plymouth

When
April 30, 3:04 PM CST to 3:06 PM CST
Where
Plymouth County, 7.5 mi NE of Remsen
Measured
1 in hail
Reported by
Public
Coordinates
42.900, -95.880

Hail, O'Brien

When
April 30, 3:18 PM CST to 3:19 PM CST
Where
O'Brien County, Paullina Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
42.980, -95.670

Hail, O'Brien

When
April 30, 3:36 PM CST to 3:37 PM CST
Where
O'Brien County, 7.76 mi SSE of Hartley Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
43.070, -95.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178055, 1178057, 1178058, 1178059, 1178060, 1178061.